Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)



Potentials producing maximally sharp resonances

Authors: Evans M. Harrell and Roman Svirsky
Journal: Trans. Amer. Math. Soc. 293 (1986), 723-736
MSC: Primary 81C12; Secondary 34B25, 35P05
MathSciNet review: 816321
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: We consider quantum-mechanical potentials consisting of a fixed background plus an additional piece constrained only by having finite height and being supported in a given finite region in dimension $ d \leqslant 3$. We characterize the potentials in this class that produce the sharpest resonances. In the one-dimensional or spherically symmetric specialization, a quite detailed description is possible. The maximally sharp resonances that we find are, roughly speaking, caused by barrier confinement of a metastable state, although in some situations they call for interactions in the interior of the confining barrier as well.

References [Enhancements On Off] (What's this?)

  • [1] Mark S. Ashbaugh and Evans M. Harrell II, Perturbation theory for shape resonances and large barrier potentials, Comm. Math. Phys. 83 (1982), no. 2, 151–170. MR 649157
  • [2] -, Maximal and minimal eigenvalues and their associated nonlinear equations, preprint 1985.
  • [3] Erik Balslev, Local spectral deformation techniques for Schrödinger operators, J. Funct. Anal. 58 (1984), no. 1, 79–105. MR 756770,
  • [4] H. L. Cycon, Resonances defined by modified dilations, Helv. Phys. Acta 58 (1985), no. 6, 969–981. MR 821113
  • [5] Michael S. P. Eastham and Hubert Kalf, Schrödinger-type operators with continuous spectra, Research Notes in Mathematics, vol. 65, Pitman (Advanced Publishing Program), Boston, Mass.-London, 1982. MR 667015
  • [6] Sandro Graffi and Kenji Yajima, Exterior complex scaling and the AC-Stark effect in a Coulomb field, Comm. Math. Phys. 89 (1983), no. 2, 277–301. MR 709468
  • [7] Evans M. Harrell II, General lower bounds for resonances in one dimension, Comm. Math. Phys. 86 (1982), no. 2, 221–225. MR 676185
  • [8] Evans M. Harrell II, Hamiltonian operators with maximal eigenvalues, J. Math. Phys. 25 (1984), no. 1, 48–51. MR 728885,
  • [9] Philip Hartman, Ordinary differential equations, John Wiley & Sons, Inc., New York-London-Sydney, 1964. MR 0171038
  • [10] W. Hunziker, private communication.
  • [11] Tosio Kato, Perturbation theory for linear operators, Die Grundlehren der mathematischen Wissenschaften, Band 132, Springer-Verlag New York, Inc., New York, 1966. MR 0203473
  • [12] M. Reed and B. Simon, Methods of modern mathematical physics, four volumes, Academic Press, New York, 1972-1979.
  • [13] I. M. Sigal, Complex transformation method and resonances in one-body quantum systems, Ann. Inst. H. Poincaré Phys. Théor. 41 (1984), no. 1, 103–114 (English, with French summary). MR 760129
  • [14] B. Simon, The definition of molecular resonance curves by the method of exterior complex scaling, Phys. Lett. A71 (1979), 211-214.
  • [15] R. Svirsky, Johns Hopkins dissertation, 1985.
  • [16] E. C. Titchmarsh, Eigenfunction expansions associated with second-order differential equations. Vol. 2, Oxford, at the Clarendon Press, 1958. MR 0094551

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 81C12, 34B25, 35P05

Retrieve articles in all journals with MSC: 81C12, 34B25, 35P05

Additional Information

Article copyright: © Copyright 1986 American Mathematical Society